Gaslighting: A form of manipulation that seeks to sow seeds of doubt in a targeted individual or members of a group, hoping to make targets question their own memory, perception, and sanity. Using persistent denial, misdirection, contradiction, and lying, it attempts to destabilize the target and delegitimize the target’s belief.
Gaslighting occurs far too often to patients who experience adverse reactions to pharmaceuticals. Often, it is done by the people patients turn to when they are sick–our trusted advisors, our healers: our doctors.
I don’t think that most doctors mean to gaslight their patients, or that many of them are narcissists or abusers who intentionally manipulate people. I think that most doctors want to heal and help their patients. They use the information and tools that they have to move their patients toward health and well-being.
Yet, gaslighting is occurring.
When “floxed” patients approach their doctors with symptoms of fluoroquinolone toxicity (or FQAD-fluoroquinolone associated disability) they often face denial, derision, and hostility from the doctors who they are requesting help from. The doctors say that the symptoms that the patient is experiencing can’t be from the Cipro (ciprofloxacin), Levaquin (levofloxacin), Avelox (moxifloxacin), or Floxin (ofloxacin), even though most of the symptoms of fluoroquinolone toxicity / FQAD are listed in the 40+ page warning labels. They say that the drugs should be out of the patient’s body, even though the black box warning label notes that fluoroquinolones “have been associated with disabling and potentially irreversible serious adverse reactions.” They say that they’ve never seen a patient who has had an adverse reaction to a fluoroquinolone–and that may be true, but are they looking? They say that delayed reactions can’t happen–but they’re documented. They deny that adverse reactions can happen, probably because they are in denial about the very real possibility that the drugs that they prescribe can cause serious, severe, and irreversible pain to their patients.
Then, they suggest that the patient see a psychiatrist and get on antidepressants.
Some people who experience adverse reactions to fluoroquinolones benefit from seeing a psychiatrist and taking antidepressants (though others are hurt further by both–be careful), and those things aren’t inherently bad, but the implication in suggesting psychiatrists or antidepressants is that patients who are experiencing adverse reactions to fluoroquinolones are crazy. We’re not crazy. Though some fluoroquinolone toxicity / FQAD symptoms are psychiatric, none of the symptoms, not even the psychiatric ones, are choices, decisions, or even the result of being crazy. All the symptoms of fluoroquiolone toxicity / FQAD stem from fluoroquinolone use and the damage done by these drugs.
When a person, especially a doctor, suggests that all the symptoms of fluoroquinolone toxicity / FQAD are in a patient’s head, they are gaslighting the patient and making him or her feel crazy.
It’s dismissive, it’s obnoxious, sometimes it’s abusive, and it’s always wrong.
It happens all the time though, and I wish that it would stop.
Adverse reactions to fluoroquinolones (and other pharmaceuticals) are real, and they happen more often than they should. Denying that adverse reactions occur, then blaming the victim and telling him/her that he/she is insane, is not only useless, it is destructive. It hurts the patient/doctor relationship, and, more importantly, it hurts the patient. As I said above, I don’t think that many doctors intentionally seek to manipulate or hurt their patients. It’s happening though, and it needs to stop.
“I went from doctor to doctor trying to convince them that these drugs did this to my body. They looked at me as if I had ten heads. They couldn’t believe that these medications could stay in one’s body for that long. I was crazy. I would bring them papers to show them proof and one doctor said to me that the medical community would use these papers for toilet paper!”
“I went back to the pharmacist and told him the reaction I had. He said it can happen and it certainly sounded like I had an adverse reaction but he did not report it. I went back to the doctor how prescribed the drug to me and he did not believe me that I had reacted in that manner. Again, no reporting back to any authorities that I had an adverse reaction. I tried to show him the evidence of how many people have been damaged by this group of drugs and how dangerous they are and I was blown off. He told me he prescribes this drug all the time and has never had anyone react. I beg to differ because I bet people do have negative reactions but because they happen after the drug has been used, the connection between the aching muscles, nausea, anxiety, stiffness etc are not connected to the drug they took a month or more ago.”
There are many others.
Floxies are not alone in getting gaslighted by doctors. In the post “The Unintentional Gaslighting of Women and a Goodbye” Kerry Gretchen describes how her stroke that resulted from hormonal birth control wasn’t taken seriously by the doctors who treated her. Support groups for people who have had adverse reactions to a variety of pharmaceuticals and medical devices are full of patients who are frustrated and hurt when their doctor denies both their pain, and the cause of it.
The pain caused by pharmaceutical injuries is real, and patient pain should never be dismissed or denied. When denial of pain occurs, and patients are told that their symptoms are all in their head, it hurts the patient psychologically, and destroys the trust and bond between the patient and his or her doctor.
Doctors can stop this cycle through listening to their patients, not dismissing or disregarding adverse drug reactions as “rare” or “all in your head,” and being conscious of gaslighting as a phenomenon. Good, thoughtful, kind doctors don’t want to hurt or manipulate their patients, but, in order to maintain their worldview about the safety and efficacy of the drugs they prescribe, they often deny and deflect. Hopefully, with awareness of both gaslighting as a phenomenon, and how adverse drug reaction symptoms appear, the cycle will be halted.